Texas, 2023

Heat in Texas, July 30 to 31, 2023

July 30 to 31, 2023 · NWS CRP · 10 events in 6 counties and zones

After a respite from the heat wave for a few days, the upper level ridge north of south Texas built back into the area for the last two days of July. Dangerous heat returned to the Coastal Bend and Victoria Crossroads where afternoon heat index values ranged from 110 to 114 degrees.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

After a respite from the heat wave for a few days, the upper level ridge north of south Texas built back into the area for the last two days of July. Dangerous heat returned to the Coastal Bend and Victoria Crossroads where afternoon heat index values ranged from 110 to 114 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 30, 11:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 30, 11:14 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1214 PM CDT Sun Jul 30 2023

...New AVIATION...

.UPDATE...
Issued at 1017 AM CDT Sun Jul 30 2023

Heat is back today after a slight reprieve for the last couple
days. The combination of the upper ridge building overhead and
higher surface moisture with dwpts in the upper 70s will result in
heat indices greater than 110 degrees. Thus a Heat Advisory
has been issued for this afternoon from noon-6pm. A weak surface
ridge persists over the NW Gulf and KCRP VWP shows light SE-E
winds through the depths of the profile. Thus expect light
onshore winds today increasing to moderate levels in the afternoon
in the wake of the sea breeze. Can't rule out a stray shower
across the inland coastal plains this afternoon as Goes Sounder
reveals PWs around 1.8-2.0. Will make a few minor PoP edits based
on latest visible satellite trends. Otherwise, current forecast
is on track.

&&

.SHORT TERM...
(Today through Monday)
Issued at 418 AM CDT Sun Jul 30 2023

The upper ridge is expected to build over the region during the
period.  The GFS/ECMWF/NAM predict 500mb heights, and the GFS
predicts 1000-500mb thickness values, to increase slightly over
the region from 00z Sunday to 00z Monday, suggesive of slightly
warmer maximum temperatures today. MSAS analysis reveal that
surface dew points have increased generally 3-5F during the past
24 hours over much of the CWA. Expect the combination of greater
temperature and dew point magnitudes to result in maximum Heat
Index values of at least 110F over much of the Coastal Bend this
afternoon. Have issued a Heat Advisory accordingly. The NAM/GFS
predict PWAT values around 2 inches over portions of the northern
Coastal Bend/Victoria Crossroads today. This greater moisture,
combined with significant CAPE/low CIN (VCT NAM deterministic
soundings) to produce isolated convection along the sea breeze
this afternoon. The GFS/NAM predict drier conditions Monday, yet
Heat Advisory conditions remain possible given the likelihood of
slightly warmer temperatures than today.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 418 AM CDT Sun Jul 30 2023VFR conditions are expected
early this Sunday morning, followed by a mixture of MVFR/VFR
conditions during the mid/late morning over the Coastal Plains,
then followed by VFR. Isolated showers and thunderstorms may occur
along the sea breeze Sunday afternoon, mainly near VCT. VFR
conditions this evening/early tonight. Light/variable wind early
this Sunday morning, followed by a transition to moderate onshore
flow during the late afternoon/evening.

Key Messages:

- Dangerous heat conditions continue through the week.

Very little change from the previous Extended forecast package as
ridging is expected to generally remain in control aloft, limiting
the rain chances and maintaining above normal temperatures across
the region. A few showers will be possible along the seabreeze
Wednesday and Thursday afternoons (PoPs <20%), but confidence is
low, with most locations remaining dry as moisture stays confined to
the lower levels and PWATs range around 1.5-1.8 inches at best. The
850 mb temperatures are forecast to slightly increase through the
work week, which will gradually reflect at the surface. Dangerous
heat index values with an expanding area for Heat Advisory (HI
values 110-114) is expected through the week, with Excessive Heat
Warning (HI values 115 or more) potentially returning by late week
mainly across portions of the southern Coastal Bend (40-70% from WPC
HI probabilities). Otherwise, no other hazards are anticipated at
this time, but despite winds forecast to remain below Elevated fire
weather criteria, minimum RH values of 20-30% over portions of the
Brush Country each afternoon and dry to critically dry soils could
potentially assist in spreading fires rapidly. Continue to practice
heat and fire safety!

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Sun Jul 30 2023

VFR conditions under partly cloudy skies will persist through the
afternoon, evening and overnight hours as high pressure builds in
aloft. Can't rule out a few stray showers or an isolated
thunderstorm across inland portions of the coastal plains this
afternoon, but not confident enough to mention in the TAFs.
Visible satellite does reveal moderate cumulis development in the
coastal counties at this time moving inland ahead of the sea
breeze. Light southeast winds will become moderate this afternoon
and evening with gusts over 20 knots at times as the heat low in
Mexico combines with high pressure along the coast and the inland
moving sea breeze. Winds will diminish becoming light by late
evening. Patchy fog (IFR) is again possible over inland areas near
the ALI terminal toward daybreak Monday. Otherwise VFR conditions
can be expected Monday morning as high pressure continues to
build in aloft.

&&

.MARINE...
Issued at 418 AM CDT Sun Jul 30 2023

Isolated showers may develop this morning over the Waters.
Precipitation less likely Monday owing to the building upper level
high pressure system/associated drying. Moderate onshore flow
expected over the southern bays this afternoon. Otherwise, expect
weak to moderate onshore flow today through Monday. Afterward, a
generally weak to moderate onshore flow is expected to persist
through the upcoming work week. Isolated to possibly scattered
showers and thunderstorms could occur mainly in the morning hours
daily through the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    78  98  77  99 /   0   0   0   0
Victoria          76 102  76 102 /   0   0   0  10
Laredo            80 106  79 106 /   0  10   0   0
Alice             75 104  74 103 /   0  10   0  10
Rockport          80  95  80  94 /   0   0   0   0
Cotulla           79 107  78 107 /   0   0   0   0
Kingsville        77 102  77 102 /   0  10   0   0
Navy Corpus       81  92  82  95 /   0  10   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 PM CDT this evening for TXZ234-241>247-
     342>344-346-347.

GM...None.
&&

SHORT TERM...JM/75
LONG TERM....TMT/89
AVIATION...JM/75
Hazardous weather outlook, Jul 30, 3:37 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
437 AM CDT Sun Jul 30 2023

TXZ229>234-239>247-342>347-442-443-447-310945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
437 AM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect for much of the Coastal Bend this
afternoon.

Isolated thunderstorms may occur over the northern Coastal Bend and
Victoria Crossroads this afternoon.

Patchy fog may develop mainly west of U.S. Highway 77 and east of
State Road 16 after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Patchy fog early Monday morning, mainly west of U.S. Highway 77 and
east of State Road 16.

Heat index values between 110-114 degrees are expected through the
work week across much of South Texas. Dangerous heat index values of
115 degrees or greater will be possible late week across portions of
the Coastal Bend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-310945-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
437 AM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Isolated thunderstorms may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible daily through
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

87/88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Inland Nueces County

When
July 30, 1:00 PM CST to 6:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 113 degrees.

Heat, Inland Kleberg County

When
July 30, 1:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees.

Heat, Coastal Nueces County

When
July 30, 1:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

Heat, Victoria

When
July 30, 1:00 PM CST to 6:00 PM CST
Where
Victoria forecast zone
Reported by
ASOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

Heat, Inland Nueces County

When
July 31, 1:00 PM CST to 6:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees.

Heat, Inland Kleberg County

When
July 31, 1:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees.

Heat, Coastal Nueces County

When
July 31, 1:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

Heat, Jim Wells

When
July 31, 1:00 PM CST to 6:00 PM CST
Where
Jim Wells forecast zone
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

Heat, Victoria

When
July 31, 1:00 PM CST to 6:00 PM CST
Where
Victoria forecast zone
Reported by
ASOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

Heat, Inland Calhoun County

When
July 31, 1:00 PM CST to 6:00 PM CST
Where
Inland Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128076, 1128077, 1128078, 1128079, 1128080, 1128081, 1128082, 1128083, 1128084, 1128085.